Cold/Wind Chill, Western Highland
- When
- December 14, 7:00 AM EST to December 15, 10:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
An Arctic air mass settled in behind a departing system. Air temps in the single digits to teens coupled with wind gusts to 30-45 mph resulted in wind chill values in the negative teens.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An Arctic air mass settled in behind a departing system. Air temps in the single digits to teens coupled with wind gusts to 30-45 mph resulted in wind chill values in the negative teens.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 14, 2:47 AM EST, 4 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
247 AM EST Sun Dec 14 2025
.SYNOPSIS...
Gusty winds behind the a strong arctic front today will lead to
plunging temperatures and bitterly cold wind chills. Arctic
high pressure settles over the region Monday before shifting
offshore Tuesday. This will yield a pattern change with warming
temperatures heading into the middle and end of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Forecast remains on track from the previous few forecasts, with
little/no change in snow amounts. Timing is still on track as
well, with a nice band of snow having already pushed through
generally along the I-70 corridor and is now essentially along
I-95. Another band of snow is starting to develop over the
Potomac Highlands now and extends north through central MD and
into PA. Precipitation type has generally been all snow, so we
have now proven that when rates are heavy enough, we are
overcoming the warm air near the surface to still produce snow.
As this band continues to blossom in the coming hours, expect a
2-4 hour period of accumulating snowfall generally along/north
of the I-66 and US-17 corridors. No changes to Winter Weather
Advisories overnight, with accumulations south of those areas
likely hindered a bit due to thermodynamic issues, owing to
lighter rates not allowing for all snow from the onset. When
all is said and done, am still expecting 1-3 inches for most
with some higher totals closer to 4-6 inches in far northeast MD
(northern Baltimore, Harford, and Cecil counties). There is
also a potential for some over northern Frederick and Carroll
counties with 3 to 5 inches from the Catoctins east toward
Parr's Ridge. Snow should rapidly come to an end between from
west to east between 6-10 AM or so.
For the mountains, Winter Storm Warnings remain in effect for
western Garrett and western Grant counties, where 4-8 inches of
snow is expected. Localized higher totals are possible over
western favored slopes given ratios hovering between 17:1 and
21:1 late tonight into Sunday morning. Winter Weather Advisories
remain in effect for eastern Garrett, western Allegany, and
western Pendleton Counties, where 2-4 inches of snow is
expected by the end of this event.
Bitterly cold conditions will follow, starting this afternoon,
as arctic air rushes in, along with gusty winds. A non-dirunal
temperature trend can be expected, with high temperatures likely
already having occurred. Temperatures today will plunge into the
20s and eventually teens by late afternoon/early evening. This,
paired with wind gusts around 30-40 mph will yield bitterly
cold wind chills in the single digits by this afternoon. For the
mountains, those wind chills will dip into the negative teens.
Cold Weather Advisories remain in effect for the mountains, and
even into the Shenandoah Valley where below 0 wind chills can
also be expected. All this to say, it is going to be very cold
for the remainder of the day into tonight, so be sure to make
all preparations early this morning before the worst of this
arctic blast sets in.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Cold high pressure settles overhead Monday into Monday night
allowing the winds to gradually settle down throughout the day.
Gusts of 15 to 25 mph can be expected through the afternoon with
highs for most struggling to make freezing. Mountain locations
will remain in the mid to upper teens throughout the day. The
added wind will keep wind chills in the single digits over the
mountains with low to mid 20s elsewhere across the region. Lows
Monday night will fall into the mid to upper teens and low 20s
under clear skies.
After a cold start Tuesday, temperatures will rebound to the
upper 30s as Arctic high pressure shifts offshore and winds turn
southerly. Fair weather and much warmer Wed and Thu under
increasing southerly flow.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
With high pressure offshore Wednesday, southwesterly winds will
likely push temperatures above normal. However, a shortwave
trough will increase cloud cover. The primary low pressure
system is well north in Canada however, so no precipitation is
expected.
That will change as a more potent trough and surface low move into
the Great Lakes region Thursday. Most of the day will be dry and
very mild compared to the temperatures experienced earlier in the
week. The attendant cold front will likely push through Thursday
night or early Friday with widespread showers. With the mild air and
strong shear, can't rule out some convective enhancements. While
it's still uncertain whether the stronger wind fields aloft reach
the lower elevations, the higher terrain could have very gusty winds.
High pressure will build in from the west Friday into Saturday.
While cooler, a zonal flow pattern aloft will likely result in
temperatures remaining near to slightly above normal. The forecast
has a small chance of rain in the Alleghenies Saturday with some
potential for embedded weak shortwaves in the zonal flow.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Snow has begun as anticipated this morning, and is still on
track across the region. MRB is starting to see the last bit of
snow push through now, at least the higher impact snow, and that
should end by 09z-10z. For all other terminals, aside from CHO,
moderate snow at times can be expected through 12-13z or so.
Accumulations on runways are possible in periods of heavier snow
(1" an hour), with overall accumulations on grass around 1-3"
for most spots (higher at BWI and MTN, closer to 4 or 5" by the
end). During period of heavier snow, expect VSBY to be less than
a half mile at times, along with severely reduced CIGs. These
are included as TEMPO groups, because there will be waves of
heavier snow and times where the snow will be a bit lighter.
Snow will quickly move off to the east this morning, with MRB ending
between 09-11z, and then the metro terminals ending between 12-14z.
After that, skies mostly clear out with VFR conditions returning for
all. Wind will be the bigger issue for aviators with gusts hovering
between 25 to 35 kts for much of the day. This is especially true at
terminals near the waters and ridges as there will be a stout
pressure gradient between the departing front and incoming cold high
pressure system.
Breezy conditions continue through Monday afternoon with winds
(gusts 15 to 25 kts) trending downward Tuesday. VFR conditions are
expected both days.
VFR conditions Tuesday as high pressure moves overhead. Winds will
be much lighter Tuesday, staying AOB 10 knots at all terminals.
Direction will vary as the high moves overhead and eventually
to our east.
VFR conditions expected Wednesday and Wednesday night. Gusty south
winds develop Thursday ahead of the next system, with rain and sub-
VFR conditions expected by Thursday night.
&&
.MARINE...
Bands of snow, heavy at times, will move across the waters this
morning, which will lead to reduced visibility at times. This
will quickly push off towards the east by mid-morning as an
arctic front sweeps through the region.
Winds will begin to rise rapidly after daybreak, as a strong arctic
front pushes through. Snow will be ongoing around sunrise, but
quickly come to an end by mid-morning. After that, conditions turn
brutally cold for the rest of Sunday, with Gale-Force winds
developing by early afternoon. Freezing spray may also be possible
at times during the day Sunday and into Sunday night. This will be
especially true over the wider waters of the Chesapeake Bay, where
waves may be up to 6 feet at times and winds remain Gale-force. Gale
conditions gradually taper off overnight from northwest to
southeast, but will linger over the lower Tidal Potomac and middle
Bay until early Monday morning. Winds drop below sub-SCA levels
Monday evening into Tuesday.
SCA conditions expected to continue Monday with gusts up to 25 kt,
diminishing gradually through the day and night, and dropping below
SCA threshold by daybreak Tuesday. Possible SCA conditions Tue night
in southerly flow, but more likely Thu night.
SCAs in southerly channeling may continue into Wednesday morning but
lighter winds are expected later in the day. SCAs are likely
Thursday into Thursday night ahead of a potent low pressure system
in the Great Lakes. Can't rule out some gusts near gale force with
cold frontal passage Thursday night.
&&
.TIDES/COASTAL FLOODING...
Following the passage of a strong arctic cold front today,
gusty northwest winds will push water south and towards the
southern portions of the Chesapeake Bay fairly rapidly. Blowout
tides seem likely for many areas along the western shoreline of
the Chesapeake Bay by the Sunday evening low tide cycle and
continuing into Monday as well. Low Water Advisories will likely
be needed as early as this evening.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory until 10 AM EST this morning for
DCZ001.
MD...Winter Weather Advisory until 10 AM EST this morning for
MDZ008-011-013-014-016-018-503>506-508.
Gale Warning from 6 AM this morning to 6 PM EST this evening
for MDZ008.
Small Craft Advisory from 6 PM this evening to 6 AM EST Monday
for MDZ008.
Winter Weather Advisory until 7 AM EST this morning for
MDZ004>006-507.
Winter Weather Advisory until 1 PM EST this afternoon for
MDZ501-510.
Cold Weather Advisory from 1 PM this afternoon to 1 AM EST
Monday for MDZ501.
Winter Storm Warning until 4 PM EST this afternoon for MDZ509.
Cold Weather Advisory from 7 AM this morning to 10 AM EST
Monday for MDZ509-510.
VA...Winter Weather Advisory until 10 AM EST this morning for
VAZ053-054-505-506.
Cold Weather Advisory from 1 PM this afternoon to 1 AM EST
Monday for VAZ504-507-508.
Cold Weather Advisory from 7 AM this morning to 10 AM EST
Monday for VAZ503.
Cold Weather Advisory from 4 PM this afternoon to 1 AM EST
Monday for VAZ025-026.
WV...Winter Weather Advisory until 1 PM EST this afternoon for
WVZ503-505.
Cold Weather Advisory from 1 PM this afternoon to 1 AM EST
Monday for WVZ503-506.
Winter Storm Warning until 4 PM EST this afternoon for WVZ501.
Cold Weather Advisory from 7 AM this morning to 10 AM EST
Monday for WVZ501-505.
MARINE...Winter Weather Advisory until 10 AM EST this morning for
ANZ530.
Gale Warning from 6 AM this morning to 6 PM EST this evening
for ANZ530-531-535-536-538-539.
Small Craft Advisory from 6 PM this evening to 6 AM EST Monday
for ANZ530-531-535-536-538-539.
Gale Warning from 6 AM this morning to 6 AM EST Monday for
ANZ532>534-537-540>543.
&&
SYNOPSIS...EST
NEAR TERM...CJL/EST
SHORT TERM...CJL/EST
LONG TERM...ADS
AVIATION...ADS/CJL/CPB/EST
MARINE...ADS/CJL/CPB/EST
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 445 AM EST Sun Dec 14 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-150945- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 445 AM EST Sun Dec 14 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight The Winter Weather Advisory for the greater Washington and Baltimore areas remains in effect through 10 AM. A Gale Warning is in effect through this evening for all waters, then continues for the lower Potomac and middle Chesapeake Bay into the overnight hours. Cold wind chills approaching 0 degrees are possible this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to submit snow measurements to the National Weather Service. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-150945- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 445 AM EST Sun Dec 14 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight The Winter Weather Advisory for portions of north central Maryland remains in effect through 7 AM and 10 AM for eastern Loudoun County. A Cold Weather Advisory is in effect for the Northern and Central Virginia Blue Ridge, and Augusta and Rockingham Counties starting this afternoon and going through late Sunday night. Act now to protect livestock and prepare vulnerable individuals for the upcoming cold. Elsewhere, cold wind chills approaching 0 degrees are possible late this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to submit snow measurements to the National Weather Service. MDZ501-502-509-510-VAZ503-504-WVZ501>506-150945- Extreme Western Allegany-Central and Eastern Allegany- Western Garrett-Eastern Garrett-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Eastern Mineral- Western Pendleton-Eastern Pendleton- 445 AM EST Sun Dec 14 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A Winter Storm Warning remains in effect for western Garrett and western Grant Counties through 4 PM. Winter Weather Advisories remain in effect for eastern Garrett, western Allegany, western Mineral, and western Pendleton Counties remains in effect through 1 PM. A Cold Weather Advisory is in effect through tonight for the higher elevations of the Allegheny Mountains. Act now to protect livestock and prepare vulnerable individuals for the upcoming cold. .DAYS TWO THROUGH SEVEN...Monday through Saturday The Cold Weather Advisory remains in effect through Monday morning for the higher elevations of the Allegheny Mountains. Act now to protect livestock and prepare vulnerable individuals for the upcoming cold. .SPOTTER INFORMATION STATEMENT... Spotters are requested to submit snow measurements to the National Weather Service. CJL
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
620 AM EST Sun Dec 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM Snow 6 NE Westminster 39.64N 76.93W
12/14/2025 M4.5 inch Carroll MD Social Media
0619 AM Snow 2 SE Chrome Hill 39.60N 76.39W
12/14/2025 M5.0 inch Harford MD Trained Spotter
&&
Event Number LWX2516421
Event Number LWX2516422
CJLPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
621 AM EST Sun Dec 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM Snow 4 E Accident 39.62N 79.24W
12/14/2025 M10.0 inch Garrett MD Trained Spotter
&&
Event Number LWX2516423
CJLPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
627 AM EST Sun Dec 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM Snow 1 N Watersville 39.38N 77.10W
12/14/2025 M4.8 inch Carroll MD Trained Spotter
0615 AM Snow SE Pimlico 39.36N 76.67W
12/14/2025 M2.3 inch Baltimore City MD Trained Spotter
0626 AM Snow 2 NNW Sabillasville 39.72N 77.47W
12/14/2025 M4.3 inch Washington MD CoCoRaHS
&&
Event Number LWX2516424
Event Number LWX2516425
Event Number LWX2516426
CJLPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
637 AM EST Sun Dec 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM Snow 1 SSE Crofton 39.00N 76.68W
12/14/2025 M1.0 inch Anne Arundel MD NWS Employee
&&
Event Number LWX2516427
ESTPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
639 AM EST Sun Dec 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 AM Snow 2 E Gaithersburg 39.14N 77.17W
12/14/2025 M1.5 inch Montgomery MD NWS Employee
&&
Event Number LWX2516430
ESTPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
658 AM EST Sun Dec 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM Snow Frostburg 39.66N 78.93W
12/14/2025 M2.0 inch Allegany MD Trained Spotter
&&
Event Number LWX2516431
ESTThe national radar mosaic for the moment the first event began.
6 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, December 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298830, 1298827, 1298828, 1298829, 1298825, 1298826.